Factor #1: Side Effects
Diarrhea is one of the common side effects of HIV meds that one needs to accept may occur. While it's by no means a guarantee that you'll get it yourself, I don't know anyone taking HIV meds who doesn't, on occasion, have an accident when they can't get to a bathroom. It challenges one's dignity, but most people find they can adapt by taking diarrhea medications and following a routine that includes carrying extra underwear. (There's even an app for that: several bathroom-finder apps have proven very useful to clients and friends!).
Rashes, headaches, and nausea can also occur, often when starting a new drug. (Click here to read an article about managing these and other short-term side effects of starting HIV treatment.)
In addition, potential long-term effects of HIV medications are now emerging, which may include liver, cardiac and metabolic problems, as well as diabetes, high cholesterol/triglycerides and osteoporosis. Unfortunately, we just don't know what the long-term impact is of these drugs. But we do know what the long-term impact is of not taking HIV meds at all.
Despite these side effects, most people choose to begin HIV meds and work with their doctor to closely monitor their impact, not just on HIV but on other physiological systems as well.